Alert archive / Montana / High Wind Warnings in 2011
High Wind Warning 9, NWS Billings, MT
NWS Billings, MT issued this high wind warning at May 16, 2011, 3:43 AM MDT for Carter County, Fallon County, Montana. It took effect at May 16, 2011, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2011, 3:43 AM MDT (09:43 UTC)
- In effect from
- May 16, 2011, 6:00 AM MDT
- Expired
- May 16, 2011, 9:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Fallon County, MT
The radar
The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WWUS75 KBYZ 160943 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 343 AM MDT MON MAY 16 2011 .THE COMBINATION OF HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND LOW PRESSURE OVER WESTERN MONTANA WILL CAUSE VERY STRONG WINDS OVER FAR SOUTHEAST MONTANA TODAY AND THIS EVENING. MTZ033-037-161800- /O.UPG.KBYZ.HW.A.0007.110516T1200Z-110517T0600Z/ /O.NEW.KBYZ.HW.W.0009.110516T1200Z-110517T0300Z/ FALLON-CARTER- INCLUDING THE CITIES OF...BAKER...EKALAKA 343 AM MDT MON MAY 16 2011 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * TIMING: VERY STRONG SOUTHEAST WINDS WILL DEVELOP THIS MORNING AND CONTINUE INTO THIS EVENING. * WINDS: SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED...ESPECIALLY FROM EKALAKA TO BAKER. THE PERIOD OF STRONGEST WINDS WILL BE THIS MORNING INTO EARLY AFTERNOON. THE WINDS WILL DECREASE QUICKLY THIS EVENING WITH THE SETTING SUN. * IMPACTS: THESE STRONG WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES. OUTDOOR LAWN FURNITURE AND OTHER LOOSE OBJECTS MAY ALSO BE BLOWN AROUND DUE TO STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
910 WWUS75 KBYZ 161604 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1004 AM MDT MON MAY 16 2011 .THE COMBINATION OF HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND LOW PRESSURE OVER WESTERN MONTANA WILL CAUSE VERY STRONG WINDS OVER FAR SOUTHEAST MONTANA TODAY AND THIS EVENING. MTZ033-037-170300- /O.CON.KBYZ.HW.W.0009.000000T0000Z-110517T0300Z/ FALLON-CARTER- INCLUDING THE CITIES OF...BAKER...EKALAKA 1004 AM MDT MON MAY 16 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * TIMING: VERY STRONG SOUTHEAST WINDS WILL CONTINUE OVER THE AREA TODAY THROUGH THIS EVENING. * WINDS: SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED...ESPECIALLY FROM EKALAKA TO BAKER. THE PERIOD OF STRONGEST WINDS WILL BE THIS MORNING INTO EARLY AFTERNOON. THE WINDS WILL DECREASE QUICKLY THIS EVENING AFTER SUNSET. * IMPACTS: THESE STRONG WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES. OUTDOOR LAWN FURNITURE AND OTHER LOOSE OBJECTS MAY ALSO BE BLOWN AROUND DUE TO STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
458 WWUS75 KBYZ 162120 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 320 PM MDT MON MAY 16 2011 .THE COMBINATION OF HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND LOW PRESSURE OVER WESTERN MONTANA WILL CAUSE VERY STRONG WINDS OVER FAR SOUTHEAST MONTANA THROUGH EARLY THIS EVENING. MTZ033-037-170300- /O.CON.KBYZ.HW.W.0009.000000T0000Z-110517T0300Z/ FALLON-CARTER- INCLUDING THE CITIES OF...BAKER...EKALAKA 320 PM MDT MON MAY 16 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * TIMING: VERY STRONG SOUTHEAST WINDS WILL CONTINUE OVER THE AREA THROUGH THIS EVENING. * WINDS: SUSTAINED WINDS OF 40 MPH WITH GUSTS TO 58 MPH HAVE BEEN REPORTED IN BAKER THROUGH THE DAY AND ARE STILL CONTINUING. THESE STRONG WINDS CAN BE EXPECTED FROM EKALAKA TO BAKER THIS EVENING AND WILL DIMINISH SHORTLY AFTER SUNSET. * IMPACTS: THESE STRONG WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES. OUTDOOR LAWN FURNITURE AND OTHER LOOSE OBJECTS MAY ALSO BE BLOWN AROUND DUE TO STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
804 WWUS75 KBYZ 170300 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 900 PM MDT MON MAY 16 2011 MTZ033-037-170400- /O.CAN.KBYZ.HW.W.0009.000000T0000Z-110517T0300Z/ FALLON-CARTER- INCLUDING THE CITIES OF...BAKER...EKALAKA 900 PM MDT MON MAY 16 2011 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. BRISK WINDS FROM 15 TO 25 MPH WILL CONTINUE THIS EVENING...BUT HIGH WINDS ARE NO LONGER EXPECTED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at May 15, 9:11 PM MDT, 6 hours 32 minutes earlier.
Area forecast discussion, May 15, 9:11 PM MDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
911 PM MDT SUN MAY 15 2011
.SHORT TERM...VALID FOR MON AND TUE...
SURFACE HIGH PRESSURE OVER THE DAKOTAS AND DEEP SURFACE LOW OVER
THE INTER MOUNTAIN WEST CAUSING A STRONG PRESSURE GRADIENT ACROSS
OUR FORECAST AREA. SOUTHEAST WINDS 25 TO 35 MPH WITH GUST TO 50
MPH IN A FEW AREAS TYPICAL THIS AFTERNOON INTO EARLY THIS EVENING.
AS GRADIENT SLIDES EAST OVERNIGHT AND THE SUN SETS WE SHOULD SEE
WINDS BACK OFF QUITE A BIT IN MOST AREAS OVERNIGHT...THOUGH NOT
ALTOGETHER STOP EXCEPT MAYBE IN WESTERN ZONES LATER TONIGHT.
WIND WILL BE AN ISSUE TOMORROW IN THE EAST AS 850MB JET PROGGED AT
OVER A 4 STANDARD DEVIATION ANOMALY AFFECTS FALLON AND CARTER
COUNTIES. HOW MUCH OF THIS TRANSLATES TO THE GROUND STILL A LITTLE
IN DOUBT...BUT HIGH WIND WATCH LOOKS GOOD AS BOUNDARY LAYER LAPSE
RATES STEEPEN QUICKLY TOMORROW IN THIS AREA.
SHORT WAVE UNDULATION MOVING ACROSS EASTERN IDAHO INTO SW MONTANA
THIS EVENING SHOULD JUST MISS OUR PARK COUNTY AND FORECAST AREA.
THIS ENERGY TRACK AROUND LARGE UPPER LOW TO THE WEST WILL SHIFT
EAST INTO OUR FORECAST AREA TOMORROW EVENING AND SHOULD BRING US
A FEW THUNDERSTORMS AND SCATTERED SHOWERS.
FOR THIS EVENINGS UPDATE PACKAGE...TWEAKED SKY AND POPS IN THE
WEST...LOWERING EACH A NOTCH OR TWO. BT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
UNSETTLED AND VERY WET PATTERN SETTING UP FOR MUCH OF THE
EXTENDED FORECAST PERIODS. MODELS REMAIN IN GOOD AGREEMENT AND
HAVE CONTINUED TO TREND POPS UPWARD FOR WEDNESDAY THROUGH FRIDAY.
UPPER FLOW ALOFT BACKING TO THE SOUTH ON WEDNESDAY WITH DIFFLUENT
FLOW INCREASING ACROSS SC/SE MT. THIS IS THE RESULT OF A DEEP
UPPER TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST COAST.
ABUNDANT MOISTURE WILL BE AVAILABLE WITH THIS SYSTEM AS BOTH GULF
MOISTURE AND PACIFIC MOISTURE WILL BE ENTRAINED INTO THIS SYSTEM.
ENERGY WILL BE EJECTING OUT OF THE BASE OF THE TROUGH OVER THE
GREAT BASIN AND MOVING NORTHWARD ACROSS SOUTHERN
MONTANA...BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS ON
WEDNESDAY. UPPER LOW WILL CLOSE OFF THURSDAY OVER EASTERN
COLORADO AND LIFT NORTHWARD THROUGH THE DAY. THIS WILL BRING
INCREASING UPSLOPE FLOW AND STRONG ISENTROPIC LIFT TO OUR AREA.
THERE IS A GOOD POTENTIAL FOR HEAVY RAIN ACROSS THE AREA AND WILL
CONTINUE TO MENTION THIS IN THE HWO. THESE HEAVY RAINS WILL
CONTINUE ON FRIDAY. UPPER LOW WILL CONTINUE TO IMPACT THE AREA
NEXT WEEKEND AS IT MEANDERS OVER WESTERN NORTH DAKOTA. WILL KEEP
CLIMO POPS GOING FOR NOW AS MODELS NOT VERY CONSISTENT IN HOW
THEY HANDLE THIS LOW AS IT LIFTS NORTH AND OPENS UP INTO A WAVE.
MADE LITTLE CHANGES TO TEMPERATURES WITH EXPECTED CLOUD COVER AND
PERIODS OF RAIN. TEMPERATURES WILL CONTINUE RUN WELL BELOW
NORMAL. RICHMOND
&&
.AVIATION...
SURFACE WINDS WILL DECREASE SLIGHTLY AFTER SUNSET. EXPECT WINDS
TO RANGE FROM 15 TO 25 KTS OVERNIGHT. VFR CONDITIONS WILL PREVAIL
OVERNIGHT THROUGH MONDAY. WINDS WILL INCREASE MONDAY AFTERNOON
WITH THE ONSET OF VERTICAL MIXING. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON AND EVENING.
BRS
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 043/068 043/063 043/059 043/054 044/062 044/067 046/070
03/T 45/T 57/T 87/W 66/W 53/T 22/T
LVM 040/064 035/063 037/057 038/054 038/061 039/065 041/066
23/T 55/T 56/T 66/W 66/W 63/T 23/T
HDN 043/071 044/066 043/063 043/059 044/066 045/069 046/072
03/T 45/T 57/T 77/W 56/T 52/T 22/T
MLS 044/073 047/065 046/062 044/061 046/065 046/067 048/071
02/T 45/T 67/T 77/W 68/T 53/T 22/T
4BQ 041/072 045/065 045/063 043/058 044/065 044/065 045/069
01/N 35/T 67/T 88/W 77/T 53/T 22/T
BHK 041/068 045/063 045/059 043/061 046/063 044/065 047/069
00/N 25/T 66/T 66/W 76/T 53/T 32/T
SHR 040/070 041/062 041/059 041/054 041/061 041/064 041/069
02/T 45/T 56/T 77/W 76/T 53/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM 6 AM MDT MONDAY THROUGH MONDAY
EVENING FOR ZONES 33-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 15, 2:43 PM MDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 243 PM MDT SUN MAY 15 2011 MTZ028>042-056>058-063>068-WYZ098-099-162045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 243 PM MDT SUN MAY 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT FLOODING ON BILLMAN CREEK AND TRAIL CREEK WEST AND SOUTH OF LIVINGSTON DUE TO SNOW MELT WILL CONTINUE TONIGHT. EAST TO SOUTHEAST WINDS WILL RANGE FROM 20 TO 35 MPH WITH GUSTS TO 45 MPH IN THE LIVINGSTON AND SHERIDAN AREA THROUGH EARLY THIS EVENING. THESE WINDS WILL DECREASE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING WILL CONTINUE ON BILLMAN CREEK AND TRAIL CREEK WEST AND SOUTH OF LIVINGSTON THROUGH AT LEAST TUESDAY BUT MAY CONTINUE LONGER DUE TO MILD TEMPERATURES AND AN INCREASING CHANCE OF PRECIPITATION. STRONG EAST TO SOUTHEAST WINDS WILL CONTINUE MONDAY OVER FALLON AND CARTER COUNTIES. WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE NEXT WEEK AS A STORM SYSTEM MOVES THROUGH THE ROCKIES. THERE IS A POSSIBILITY OF LOCALLY HEAVY RAIN WEDNESDAY THROUGH FRIDAY. ADDITIONAL RAIN WOULD CAUSE AREA RIVER LEVELS TO INCREASE ONCE AGAIN. PEOPLE LIVING ALONG AND NEAR RIVERS AND STREAMS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR THE POSSIBILITY OF RISING WATER LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
High Wind Warnings in Montana, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.